I have 3 doses and day plus lantus at night I’m new to this idk how to eat I’m suppose to take before I eat but what if eat to much? And I’m also suppose to take other meds like for anxiety and pain and ADHD I’m scared to take these now with insulin I was taking metformin and it was fine does anyone have suggestions
I know this probably isn’t what you were hoping to hear, but I think you really need to talk to a doctor or a Certified Diabetes Educator, especially about how your other meds could be impacted.
As for meals…has anyone talked to you about counting carbs? This is also something a Certified Diabetes Educator would really help with. Basically, everyone requires a different amount of insulin to eat carbs. You have to figure out what your ratio is (for instance, 1 unit of insulin per 10 g carbs), then you adjust your insulin based on what you’re going to eat. Once you get the hang of it, you’ll do great! But it really is something you need to consult with a professional about at first.
I understand the fear, as I was also turned loose into the wild without any instruction about insulin dosing at first. I highly encourage you to seek out the answers you need from certified educators. It will make your life a lot easier.
Thanks. Ya I have a chart I’m getting use to it a lil just scary . But I do have appointment with a dietician
Hang in there! I was diagnosed T1d 9 months ago. It took a while to figure out the insulin amount for meals. I also had to adjust my Lantus dose. The book “Think Like a Pancreas” helped a lot. It gets easier. Definitely talk to a certified diabetes educator and your doc about all your meds. Good luck!
Understanding carb counting and insulin ratios is key. If you have a smart phone, there are numerous apps that can assist with carb counting. I find CalorieKing to be a good resource.
agree with above. also I’ve had diabetes for almost 20 years and I took shots just like you described for like 8 years and then got a pump. I know doctors say you should take insulin before you eat, but especially if you’re taking a syringe shot, it is totally okay especially at first as you get used to it to take the shot as soon as you are done eating so you know exactly how much you actually ate instead of merely an estimate of how hungry you think you are. Just don’t forget to do the shot after eating!! It happens and you’ll be okay but try to do it immediately after eating. I think that is simpler at first compared to taking it before eating. Eventually as you get to know your food and carb counting and everything taking it before will improve your levels even more…Also try to measure your food at home, like say you have pasta. Measure the pasta in a cup to however much you think you want and calculate the carbs that way. I know it can definitely be annoying but once you get the hang of it you can be a tiny bit less strict about it. I hope that makes sense and helps.
Like you Gabriela, I’ve hear many people advocate taking insulin several minutes before a meal - on VERY rare occasions have I done this - and never when eating out and practically never when eating dinner at home of with friends because I do not anticipate what quantity I’ll put on my plate.
Back when rapid-acting insulin was first available [22 years ago this week] I was advised not to bolus until 5 minutes after I began eating a meal - yes, the FDA didn’t want feedback because of too many hypos.
Hi Dennis. Huh! well isn’t that something that they didn’t want that feedback!!! I’m not sure what else to say, but thanks for sharing. interesting…
Actually Gabriella, the FDA was getting feedback and accepted it. what was seen during the trials was many testers going too low soon after eating and using Rapid-Acting [only Humalog was available for close to 5 years].
Many of the people who first used rapid-acting had been brought up on pork/beef insulins which were administered well before eating. The “wait until eating” advisory came out trying to break the habit of taking insulin and waiting, sometimes hours, before eating anything.
oh interesting! so much has changed and is changing rapidly…